Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Topeka, KS

May 5, 2001Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2001, 9:57 PM CDT for Morris County, Wabaunsee County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 5, 2001, 9:57 PM CDT (02:57 UTC)
Expired
May 5, 2001, 10:30 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morris County, KS, Wabaunsee County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 060257
SVRTOP
KSC127-197-060330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR COUNCIL GROVE...OR ABOUT 23 MILES 
  NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  COUNCIL GROVE LAKE
  ALTA VISTA
  VOLLAND
  

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3884 9624 3888 9628 3896 9629 3906 9635
          3900 9639 3896 9645 3893 9645 3892 9649
          3867 9665 3853 9649 3853 9636 3876 9635
          3880 9626

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:05 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, May 5, 3:05 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SAT MAY 5 2001

...THUNDERSTORM CHANCES AND TIMING MAIN FORECAST CONCERNS...

CLOSED UPPER LOW OVER WESTERN KANSAS AT 18Z, OPENS UP AND BEGINS
MOVING NORTHEAST OVERNIGHT INTO SUNDAY.  THIS IS AS A RESULT OF
UPPER WAVE DIVING SOUTHEAST FROM WESTERN CANADA SHORTENING THE
WAVELENTH AND KICKING IT OUT.  THESE EVENTUALLY PHASE INTO ONE
TROUGH IN THE NORTHERN PLAINS/WESTERN GREAT LAKES BY
MONDAY/TUESDAY.  ONE MAIN SURGE OF ENERGY COMES INTO KANSAS
OVERNIGHT WITH VORT LOBE, AND EXPECT MCS TO MOVE ACROSS
NORTHEAST QUARTER OF KANSAS BETWEEN 06 AND 12Z.

AS UPPER TROUGH AND ASSOCIATED SURFACE TROUGH MOVE THROUGH ON
SUNDAY, ANOTHER ROUND OF THUNDERSTORMS IS LIKELY, EXITING EASTERN
KANSAS EARLY SUNDAY EVENING.  WILL LEAVE A CHANCE OF THUNDERSTORMS
IN THE FAR EAST INTO EARLY SUNDAY EVENING, ALTHOUGH ETA DROPPING
PRECIP AFTER WINDS HAVE GONE WESTERLY BEHIND SURFACE TROUGH LOOKS A
BIT SUSPECT.

CHANCES FOR SEVERE WEATHER ARE THERE FOR BOTH TONIGHT AND SUNDAY.
TIMING OF EXPECTED SQUALL LINE TONIGHT, AND RELATIVELY WEAK DEEP
LAYER SHEAR ON SUNDAY, WOULD ARGUE AGAINST A LARGE AREA OF ORGANIZED
SEVERE CONVECTION.

GUIDANCE TEMPS ARE IN LINE WITH GOING FORECAST AND ONLY MINOR
MODIFICATIONS WERE MADE.  BIGGEST CONCERN WOULD BE HIGH TEMPS ON
SUNDAY AS SIGNFICANT SUNSHINE OVER EASTERN KANSAS WOULD LEAD TO
HIGHS IN THE MIDDLE OR UPPER 70S.  HOWEVER, BELIEVE ENOUGH CLOUD
COVER WILL BE AROUND TO KEEP HIGHS IN THE LOWER 70S.

.TOP...NONE

GDP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
May 5, 9:32 PM CDTSevere Thunderstorm WarningTOPMorris28 min
May 6, 1:30 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee30 min
May 6, 1:59 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee31 min
May 6, 2:29 PM CDTSevere Thunderstorm WarningTOPOsage31 min
May 6, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage33 min
May 6, 3:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
May 6, 4:10 PM CDTSevere Thunderstorm WarningTOPCoffey35 min
May 6, 4:42 PM CDTSevere Thunderstorm WarningTOPCoffey33 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 6, 5:46 PM CDTSevere Thunderstorm WarningTOPAnderson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.